Thrombocytopenia can be caused by many different underlying disorders. The diagnostic approach to this haematological abnormality may, therefore, be challenging for physicians. Causes of thrombocytopenia may be classified according to decreased production, increased peripheral consumption or destruction, or abnormal distribution of platelets. Additionally, it is important to rule out pseudothrombocytopenia, a laboratory artefact caused in vitro by ethylenediaminetetraacetic acid (EDTA) anticoagulants. Here we discuss the clinical and laboratory evaluation of drug-induced thrombocytopenia based on the description of two patients, one with ceftriaxone-induced thrombocytopenia and the other with heparin-induced thrombocytopenia. Drug-induced thrombocytopenia is rare, but it is an important consideration in the differential diagnosis of thrombocytopenic patients. The aetiology is often not recognised or is ascribed to other complications such as disseminated intravascular coagulation (DIC) or immune thrombocytopenia (ITP). Misdiagnosis or late recognition may result in morbidity and mortality due to bleeding or thrombotic complications.
Conflict of interest and financial support: none declared.